High Wind, Scott
- When
- October 28, 10:15 AM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A continued tight pressure gradient behind the cold front across the CWA coupled with cold air advection aided in thermal strengthening of the northwest winds.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A continued tight pressure gradient behind the cold front across the CWA coupled with cold air advection aided in thermal strengthening of the northwest winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 28, 4:11 AM CST, 6 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 511 AM CDT Thu Oct 28 2021 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Thu Oct 28 2021 The morning model forecast soundings are indicating really deep unidirectional nearly constant windspeeds around 50 knots and higher just above the boundary layer that can easily mix out as the profiles turn dry adiabatic as early as mid to late morning. With this setup, most of the model guidance was likely too low, and the NAM MOS showed probably the best option with sustained wind speed int he 35 knot area for midday. A high wind warning is posted for the entire area as even locations not in the preferred mixing zone from say Scott City - Garden/Dodge and areas south, will still be quite close on gusts. Winds will make travel difficult for high profile vehicles all day. The gradient should maintain windy conditions beyond sunset , however the high wind gusts should be eliminated with the stable boundary layer returning. The north wind ushering the northern plains airmass will cap high temperatures probably in the low 60s and even some upper 50s possibly in some west central areas as the latest short term models have been trending. Sun angle decreasing rapidly this time of the year and will incrementally have less impact moderating airmasses to the warm side going forward. Tonight, the temperatures in the west central Kansas counties will likely get cold enough to allow patchy frost development and possibly freeze closer to the Colorado line. However a large amount of uncertainty will revolve around how the winds through the late overnight period affect that process near the surface. We will not be issuing any frost/freeze headlines in those west central counties at this time. .LONG TERM...(Friday through Wednesday) Issued at 423 AM CDT Thu Oct 28 2021 The mid latitude cyclone will move into the Ohio Valley and Appalachian region by Friday night. Broad surface high pressure will expand out of the central Rockies allowing temperatures to moderate in to the 60s and 70s by Saturday. Beyond the weekend, a cold front with enough cold air to allow a rain or (diurnally) snow possibility by Sunday night into Monday, setting up more incrementally colder nights through mid week and end to the growing season area wide. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 459 AM CDT Thu Oct 28 2021 A high wind event will unfold this morning lasting through the late afternoon. Sky absent of ceilings and otherwise VFR conditions will prevail due to a dry boundary layer and strong subsidence. Strongly stacked 50 knot wind speeds through the lower and mid levels will efficiently mix to the surface though momentum transfer with peak wind gusts in excess of 50 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 37 63 36 / 0 0 0 0 GCK 60 34 64 34 / 0 0 0 0 EHA 59 35 68 35 / 0 0 0 0 LBL 63 35 67 34 / 0 0 0 0 HYS 63 37 61 34 / 0 0 0 0 P28 64 42 63 36 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 AM CDT /8 AM MDT/ this morning to 7 PM CDT /6 PM MDT/ this evening for KSZ030-031-043>046-061>066- 074>081-084>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 432 AM CDT Thu Oct 28 2021 KSZ030-031-043>046-061>066-074>081-084>090-290945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 432 AM CDT Thu Oct 28 2021 /332 AM MDT Thu Oct 28 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- High winds will develop today as a strong pressure gradient persist over western Kansas. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Freeze: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A cold airmass will settle over the region by mid week bringing an end to growing season across much of the area. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Limited risk - Freeze: Elevated risk - Fire weather: Elevated risk * Saturday - Freeze: Elevated risk - Fire weather: Elevated risk * Sunday - Freeze: Significant risk * Monday - Freeze: Significant risk * Tuesday - Freeze: Significant risk * Wednesday - Freeze: Extreme risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991622, 991623, 991624, 991625, 991626, 991627, 991628, 991629.